Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 120, NWS Midland/Odessa, TX

June 19, 2000Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2000, 10:21 PM MDT for Lea County, New Mexico. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2000, 10:21 PM MDT (04:21 UTC)
Expired
Jun 19, 2000, 11:15 PM MDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:55 PM MDTHail 0.75Hobbs, NMU.S. highway 285 flooded between Malaga and Loving.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS54 KMAF 200423
SVRMAF
NMC025-200515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM MDT MON JUN 19 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN NEW MEXICO

* UNTIL 1115 PM MDT

* AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BUCKEYE...MOVING EAST AT
  15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  OIL CENTER...KNOWLES...BUCKEYE...HUMBLE CITY...MONUMENT...NADINE...
  HALFWAY...LOVINGTON AND HOBBS.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED IN
THE WARNED AREA.

LAT...LON 3255 10377 3244 10311 3301 10308 3302 10371

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:12 PM MDT, 9 minutes earlier.

Area forecast discussion, Jun 19, 10:12 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT MON JUN 19 2000

TRAINING THUNDERSTORMS HAVE PRODUCED HEAVY RAIN AND FLOODING OVER
PORTIONS OF EDDY...LEA...LOVING...AND PECOS COUNTIES THIS EVENING.
THUNDERSTORMS CONTINUE TO REDEVELOP...AND HAVE ISSUED UPDATED ZONES
TO REFLECT CURRENT PCPN TRENDS.  IR IMAGERY INDICATES A DEVELOPING
MCS OVER NORTHERN MEXICO.  THIS WILL LIKELY TRACK OVER SOUTHWEST
TEXAS LATER TONIGHT...SO WILL KEEP IN FLASH FLOOD WATCH OVERNIGHT FOR
THESE AREAS.  ADDITIONAL RAINS OVERNIGHT WILL LIKELY RESULT IN
ADDITIONAL RISES ON THE RIO GRANDE.  SOME RISE IS ALSO EXPECTED ON
THE PECOS RIVER OVERNIGHT AND TUESDAY...ALTHOUGH RIVER FLOODING IS
NOT ANTICIPATED.   THANKS TO WGRFC FOR COORDINATION TONIGHT.

.MAF...
TX...FLASH FLOOD WATCH OVERNIGHT FOR BREWSTER...JEFF DAVIS...
PECOS...PRESIDIO...AND TERRELL COUNTIES...TXZ074-075-079>082.
NM...NONE.

PV/03^

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:21 PM MDTSevere Thunderstorm WarningMAFLea59 min
Jun 19, 10:00 PM MDTFlash Flood WarningMAFLea4 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.